How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. RK Your Own Question
Dr.  RK
Dr. RK, Doctor (MD)
Category: Health
Satisfied Customers: 2765
Experience:  M.B.B.S. , over 7 years of experience in the field of Medical practice
Type Your Health Question Here...
Dr. RK is online now
A new question is answered every 9 seconds

I have an itchy rash on my right calf. It began this month

Resolved Question:

I have an itchy rash on my right calf. It began this month of December. I had this rash last year in the winter time but went away in the Spring or Summer. I work out everyday and perhaps this sweat causes it. Or perhaps, the moisture from the winter causes it. Or something else. Please give me answers with solutions. Thanks.
Submitted: 7 years ago.
Category: Health
Expert:  Dr. RK replied 7 years ago.



What is colour and size of the rash?

Is it itching continuously?

What are the drugs/ointments you have taken yet?

Have you consulted any doctor yet?

Customer: replied 7 years ago.
Right now, it is red because of the multiple tiny scabs due to cleaning with a brush. If I don't use a brush at all while cleaning, then it would not be red after all, it would be pink and unnoticeable but the itchingness is still there. I just looked at it to get the size of it, it is from 2 to 3 inches long. Its shape is almost round. I had this rash again last winter (yr 2007) and my other calf (left) was also affected but not as bad as the right one. Right now, my right calf is affected with an itchy rash. My left one is fine looking and does not have a rash. Just the right calf. Why do I get a rash on my calf during a winter?

No, it does not itch continuously. If I wash and rinse it with soap, it would not itch for the next several hours but the itchiness would come back 4 hours later or so. Should I wash and rinse it with soap (Jergens) every 4 hours daily?

I have used Lanacane. It does not help much. I prefer not to use it again.

No, I haven't consulted a doctor about this rash. If this is not fixed in the next several weeks, I would seek help from a doctor IF I don't get a solution from you or at this site. Thanks and hope I will get a solution to this problem from you!
Expert:  Dr. RK replied 7 years ago.



Thanks for coming to justanswer!


There are a numerous conditions which can cause such altered skin colour:

The common ones are:

Atopic dermatitis,


erythema multiforme

granuloma annulare

Tinea versicolor


seborrheic dermatitis

Pityriasis rosea

Tinea versicolor,etc.



It seems that you are having some sort of fungal infection affection the region of your calf. The common fungal infection which can be present on the body are Tinea corporis, tinea cruris, tinea versicolor,etc.


The fungal lessions are typically present with symptoms of itch,redness,scaly lessions.


First you should get the diagnosis done by :

(a) A potassium hydroxide (KOH) examination of skin scrapings .

(b) A fungal culture is often used as an adjunct to KOH for diagnosis.

(c) skin biopsy with a hematoxylin and eosin staining of tinea corporis demonstrates spongiosis, parakeratosis, and a superficial inflammatory infiltrate.



These following agents inhibit the synthesis of ergosterol, a major fungal cell membrane sterol and thereby help in relieving of the symptoms and the disease:


1)The topical azoles (eg, econazole, ketoconazole, clotrimazole, miconazole, oxiconazole, sulconazole, sertaconazole) inhibit the enzyme lanosterol 14-alpha-demethylase, a cytochrome P-450-dependent enzyme that converts lanosterol to ergosterol. Inhibition of this enzyme results in unstable fungal cell membranes and causes membrane leakage. The weakened dermatophyte is unable to reproduce and is slowly killed by fungistatic action.


2)Allylamines (eg, naftifine, terbinafine) and the related benzylamine butenafine inhibit squalene epoxidase, which converts squalene to ergosterol. Inhibition of this enzyme causes squalene, a substance toxic to fungal cells, to accumulate intracellularly and leads to rapid cell death


3)Ciclopirox olamine is a topical fungicidal agent


4)A low-to-medium potency topical corticosteroid can be added to the topical antifungal regimen to relieve symptoms. The steroid can provide rapid relief from the inflammatory component of the infection, but the steroid should only be applied for the first few days of treatment.


5) systemic therapy is use of ketoconazole ,fluconazole tablets and should be used only after consulting the doctor .


Do visit the link here for more info:



The topical antifungal ointments are easily available as OTC medicines like lotrimin,lotrisone,etc. which you can use and apply locally on the site.

This will help you in relieving the symptoms of itching though the complete lession may take upto 3 weeks to vanish off.


I will be pleased to answer if you need more information.

Press green ACCEPT button if you are satisfied with my answer.


Thank you!




Dr. RK and 4 other Health Specialists are ready to help you

Related Health Questions